Headache and Electroconvulsive Therapy

Authors


Saul J. Weiner, M.D., Department of Medicine, University of Chicago, 5841 South Maryland Avenue, Chicago, IL 60637-1470

Abstract

SYNOPSIS

While headache is a documented side effect of electroconvulsive therapy (ECT), there is little information on this phenomenon. Studies of the mechanisms of ECT as a treatment for depression indicate that alterations in serotonergic neurotransmission appear to be related to its efficacy. While ECT and many of the antidepressant drugs have similar effects on serotonergic transmission, they are notably different in the changes they induce in type 2 receptors for 5-hydroxytryptamine (5-HT). ECT upregulates 5-HT2, and antidepressants down regulate the receptor's expression. 5-HT2 receptor sensitization has been associated previously with headache genesis, which may explain why ECT induces headache, and amitriptyline relieves headache.

In our study we surveyed 98 patients retrospectively about their experiences with headache prior to and following ECT. Of the 54 patients who submitted properly completed questionnaires, five reported new onset of headaches following ECT, four reported exacerbation of a previous headache problem, and two reported their headaches improved. The patients experienced changes in the character or location of pain, with a tendency to progress from tension-type to migrainous headache. In all but two cases these developments persisted at least eight months after ECT. We discuss the possible reasons and significance of our findings.

Ancillary